Contact
Contact Answers In the News Hot Topics
©pregnancy-bliss.co.uk. 2007-2015. All rights reserved
Share on Facebook
Share on Twitter
Share on Digg
Share on Google Bookmarks
Share on Reddit
Share via e-mail

Pregnancy Bliss | Reproductive Health Hub

Unconfirmed Anti-phospholipid syndrome (APS) and heparin in pregnancy

Question:   Hi, I have been to the hospital for tests for APS (antiphospholipid Syndrome) as i have had 3 miscarriages in a row. Even now still unsure if i have it and doctor at hospital thinks it’s probable but there was a big confusion with result criteria. First test came back as 21 and second 16 came back from Oxford. Today i have taken a pregnancy test and showed positive. The only symptoms i have is tender breast but not other symptoms. Do you think i should have treatment for APS (Heparin and Asprin) just in case or should i pursue more tests? Can’t get my head round to having to inject myself every day. Thanks. E. (UK)


Answer: This boils down to a clinical judgement. You have had three consecutive miscarriages (presumably early in pregnancy). Tests for antiphospholipid syndrome (APS) have been equivocal. You are now pregnant. What would I advise you if I were in your doctor’s position? I would definitely urge you to have the prophylactic treatment in the form of the daily low molecular weight heparin injections and low dose aspirin. I would advise you to have an ultrasound scan early, ideally before 6 weeks and once viability is confirmed I would start the treatment. Your suggested option of more tests is most likely not viable as I would assume all the blood tests would have been done already. Moreover, these tests are not as reliable when performed during pregnancy. The decision is ultimately going to be yours but with your history, you should seriously consider the prophylaxis. Best wishes.


 


Vaginal bleeding and placental position

Question:   I have started bleeding at 5 months. I went to the hospital to see a doctor, the doctor said to me the bleeding is because the placenta has moved. I don’t understand. I’m sorry but i really don’t understand. The baby is ok but i just don’t understand; the doctor didn’t help much, why i don’t know .English is not my first language i ask for a interpreter (portuguese) but no one was there i think. i have written to know what happened with me . Thanks. A.F. (UK)


Answer: I do have sympathy with your situation where you are worried about what is happening with your pregnancy but communication difficulties are getting in the way. I think what the doctor was trying to say was that the bleeding most likely came from the placental bed. This is usually the commonest source of this type of bleeding. However, it can be very difficult, if not impossible, to confirm. The most important thing is that the bleeding has not affected the baby in the womb and like most such incidents, it is expected to be self-limited meaning, it is most likely going to stop on its own and the pregnancy will carry on as normal.

The two conditions that can cause significant bleeding in the second half of the pregnancy are placenta praevia and placental abruption. These are covered in more detail here: I don’t think your bleeding is due to either of these two conditions.




Swollen leg in pregnancy

Question:  I discovered that my leg is always swollen. My pregnancy is just 4 months. What is the cause and what could be the consequences?  B. (Nigeria)


Answer: From the tone of your question, I am guessing that this swelling is painless and is affecting only one leg. If it is indeed painless that almost certainly rules out deep vein thrombosis (DVT). This tends to cause painful swelling and the affected limb will be tender. However, if you have any reason to suspect there is a chance it could be a DVT, I would advise that you get seen by a doctor for a proper evaluation and, if necessary, tests. Thrombosis in pregnancy is covered in this section.



Salbutamol use in the third trimester

Question:  Is Salbutamol 2-4 mg good to use during the third trimester? L. (Albania)


Answer: Salbutamol, which is used mainly for asthma and other chronic obstructive pulmonary conditions is safe to use at any stage of the pregnancy. That includes the third trimester.




Conceiving whilst on Xanax and Seroquel

Question:  My step daughter is taking several prescription drugs, including xanax and sereqhoul, (don't know how to check spelling). She has delivered two healthy children with great difficulty, one nearly died from respiratory problems.

The third child was delivered at 30 weeks and lived only a few hours due to hydropsy and/or a virus. I am so afraid for her to get pregnant again. Do you feel my fears are justified? D.B. (USA)


Answer: There are several issues here which we need to be careful not to mix up. I do not have enough information here to comment on the apparent difficulties your step-daughter had delivering the two children. Presumably there were problems during labor hence the respiratory difficulties at birth. Such problems are likely to have been unique to that particular pregnancy such as an unfavourable position of the baby’s head etc. In any case, these issues do appear to be quite separate from the tragic events of the third pregnancy. In that pregnancy, the baby was born prematurely and had hydrops. I gather from your details that it was thought the hydrops may have been due to a viral infection your daughter got during the pregnancy. The infection most associated with hydrops fetalis is Parvovirus B19. Other viral infections associated with this complication are CMV and Coxsackie virus. An infection acquired during pregnancy can cause hydrops but a previous infection is not a risk factor.


The issue of prescription drugs is yet a separate issue. Xanax, which is also knSeroquel (Quetiapine) may be unsafe in pregnancyown as Alprazolam, is used for anxiety states and panic attacks. Its use in pregnancy is not recommended because of known association with congenital defects when used in the early part of the pregnancy. A woman on Xanax planning to conceive ought to discuss her plans with her doctor so she can be either weaned off the drug or, if that is not possible, switched to a safer alternative. I think the second drug you referred to is Seroquel. The generic name of seroquel is Quetiapine. Seroquel is used mainly for Bipolar type depression, usually in combination with other anti-depressants. Such individuals, when they are planning to conceive,  can pose a real dilemma for doctors . This is because, there is thought to be a real risk from using this drug during pregnancy. The evidence is from animal studies. However, often times, it is judged that the risk of taking such a patient off the drug may pose a substantial risk to her health. A careful evaluation needs to be made.  Your step-daughter will certainly need to see her specialists to discuss all these matters in depth so an informed and carefully considered advice can be profeered.

Bleeding from placental bed

Umbilical bed

Placenta

Fetus

cervix